The Annals of Applied Probability

Randomized scheduling algorithm for queueing networks

Devavrat Shah and Jinwoo Shin

Full-text: Open access


There has recently been considerable interest in design of low-complexity, myopic, distributed and stable scheduling algorithms for constrained queueing network models that arise in the context of emerging communication networks. Here we consider two representative models. One, a queueing network model that captures randomly varying number of packets in the queues present at a collection of wireless nodes communicating through a shared medium. Two, a buffered circuit switched network model for an optical core of future internet to capture the randomness in calls or flows present in the network. The maximum weight scheduling algorithm proposed by Tassiulas and Ephremides [IEEE Trans. Automat. Control 37 (1992) 1936–1948], leads to a myopic and stable algorithm for the packet-level wireless network model. But computationally it is expensive (NP-hard) and centralized. It is not applicable to the buffered circuit switched network due to the requirement of nonpreemption of the calls in the service. As the main contribution of this paper, we present a stable scheduling algorithm for both of these models. The algorithm is myopic, distributed and performs few logical operations at each node per unit time.

Article information

Ann. Appl. Probab., Volume 22, Number 1 (2012), 128-171.

First available in Project Euclid: 7 February 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K20: Applications of Markov renewal processes (reliability, queueing networks, etc.) [See also 90Bxx] 68M12: Network protocols
Secondary: 68M20: Performance evaluation; queueing; scheduling [See also 60K25, 90Bxx]

Wireless medium access buffered circuit switched network aloha stability scheduling mixing time slowly varying Markov chain


Shah, Devavrat; Shin, Jinwoo. Randomized scheduling algorithm for queueing networks. Ann. Appl. Probab. 22 (2012), no. 1, 128--171. doi:10.1214/11-AAP763.

Export citation


  • [1] Asmussen, S. (2003). Applied Probability and Queues: Stochastic Modelling and Applied Probability, 2nd ed. Applications of Mathematics (New York) 51. Springer, New York.
  • [2] Cheeger, J. (1970). A lower bound for the smallest eigenvalue of the Laplacian. In Problems in Analysis (Papers Dedicated to Salomon Bochner, 1969) 195–199. Princeton Univ. Press, Princeton, NJ.
  • [3] Dai, J. G. and Lin, W. (2008). Asymptotic optimality of maximum pressure policies in stochastic processing networks. Ann. Appl. Probab. 18 2239–2299.
  • [4] Dai, J. G. and Prabhakar, B. (2000). The throughput of switches with and without speed-up. In Proceedings of IEEE INFOCOM 556–564. Institute of Electrical and Electronics Engineers, Tel-Aviv, Israel.
  • [5] Diaconis, P. and Stroock, D. (1991). Geometric bounds for eigenvalues of Markov chains. Ann. Appl. Probab. 1 36–61.
  • [6] Dimakis, A. and Walrand, J. (2006). Sufficient conditions for stability of longest-queue-first scheduling: Second-order properties using fluid limits. Adv. in Appl. Probab. 38 505–521.
  • [7] Dyer, M., Frieze, A. and Kannan, R. (1991). A random polynomial-time algorithm for approximating the volume of convex bodies. J. Assoc. Comput. Mach. 38 1–17.
  • [8] Foss, S. and Konstantopoulos, T. (2004). An overview of some stochastic stability methods. J. Oper. Res. Soc. Japan 47 275–303.
  • [9] Georgii, H.-O. (1988). Gibbs Measures and Phase Transitions. de Gruyter Studies in Mathematics 9. de Gruyter, Berlin.
  • [10] Giaccone, P., Prabhakar, B. and Shah, D. (2003). Randomized scheduling algorithms for high-aggregate bandwidth switches. IEEE Journal on Selected Areas in Communications High-performance Electronic Switches/routers for High-speed Internet 21 546–559.
  • [11] Hastings, W. K. (1970). Monte Carlo sampling methods using Markov chains and their applications. Biometrika 57 97–109.
  • [12] Horn, R. A. and Johnson, C. R. (1985). Matrix Analysis. Cambridge Univ. Press, Cambridge.
  • [13] Jerrum, M. and Sinclair, A. (1993). Polynomial-time approximation algorithms for the Ising model. SIAM J. Comput. 22 1087–1116.
  • [14] Jiang, L., Shah, D., Shin, J. and Walrand, J. (2010). Distributed random access algorithm: Scheduling and congesion control. IEEE Trans. Inform. Theory 56 6182–6207.
  • [15] Kelly, F. P. (1991). Loss networks. Ann. Appl. Probab. 1 319–378.
  • [16] Lovász, L. and Winkler, P. (1998). Mixing times. In Microsurveys in Discrete Probability (Princeton, NJ, 1997) (D. Aldous and J. Propp, eds.). DIMACS Series in Discrete Mathematics and Theoretical Computer Science 41 85–133. Amer. Math. Soc., Providence, RI.
  • [17] Martinelli, F. (1999). Lectures on Glauber Dynamics for Discrete Spin Models. Lectures on Probability Theory and Statistics (Saint-Flour, 1997). Lecture Notes in Math. 1717 93–191. Springer, Berlin.
  • [18] McKeown, N. (1999). iSLIP: A scheduling algorithm for input-queued switches. IEEE Transactions on Networking 7 188–201.
  • [19] McKeown, N., Anantharam, V. and Walrand, J. (1996). Achieving 100% throughput in an input-queued switch. In Proceedings of IEEE INFOCOM 296–302. Institute of Electrical and Electronics Engineers, San Francisco, CA.
  • [20] Metropolis, N., Rosenbluth, A. W., Rosenbluth, M. N., Teller, A. H. and Teller, E. (1953). Equations of state calculations by fast computing machines. J. Chem. Phys. 21 1087–1092.
  • [21] Meyn, S. P. and Tweedie, R. L. (1993). Markov Chains and Stochastic Stability. Springer, London.
  • [22] Modiano, E., Shah, D. and Zussman, G. (2006). Maximizing throughput in wireless network via gossiping. In Proceedings of ACM SIGMETRICS/Performance. Association for Computing Machinery, Saint-Malo, France.
  • [23] Montenegro, R. and Tetali, P. (2006). Mathematical aspects of mixing times in Markov chains. Found. Trends Theor. Comput. Sci. 1 x+121.
  • [24] Rajagopalan, S., Shah, D. and Shin, J. (2009). Network adiabatic theorem: An efficient randomized protocol for contention resolution. In Proceedings ACM SIGMETRICS/Performance 133–144. Association for Computing Machinery, Seattle, WA.
  • [25] Shah, D. and Wischik, D. J. (2006). Optimal scheduling algorithm for input queued switch. In Proceeding of IEEE INFOCOM. IEEE, Barcelona, Catalunya, Spain.
  • [26] Shah, D. and Wischik, D. J. (2007). Switched networks with maximum weight policies: Fluid approximation and multiplicative state space collapse. Available at
  • [27] Sinclair, A. (1993). Algorithms for Random Generation and Counting: A Markov Chain Approach. Birkhäuser, Boston, MA.
  • [28] Stolyar, A. L. (2004). Maxweight scheduling in a generalized switch: State space collapse and workload minimization in heavy traffic. Ann. Appl. Probab. 14 1–53.
  • [29] Tassiulas, L. (1998). Linear complexity algorithms for maximum throughput in radio networks and input queued switches. In Proceedings of IEEE INFOCOM 2 533–539. IEEE, San Francisco, CA.
  • [30] Tassiulas, L. and Bhattacharya, P. P. (2000). Allocation of interdependent resources for maximal throughput. Stoch. Models 16 27–48.
  • [31] Tassiulas, L. and Ephremides, A. (1992). Stability properties of constrained queueing systems and scheduling policies for maximum throughput in multihop radio networks. IEEE Trans. Automat. Control 37 1936–1948.
  • [32] Trevisan, L. (2001). Non-approximability results for optimization problems on bounded degree instances. In Proceedings of the Thirty-Third Annual ACM Symposium on Theory of Computing 453–461 (electronic). ACM, New York.
  • [33] Verma, S., Chaskar, H. and Ravikanth, R. (2000). Optical burst switching: A viable solution for terabit ip backbone. IEEE Network 14 48–53.
  • [34] Microsoft research lab. Self organizing neighborhood wireless mesh networks.